Alert archive / Texas / High Wind Warnings in 2020
High Wind Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Mar 17, 2020, 2:51 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 17, 2020, 3:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2020, 2:51 AM CDT (07:51 UTC)
- In effect from
- Mar 17, 2020, 3:00 PM CDT
- Expired
- Mar 17, 2020, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
150 WWUS74 KMAF 170751 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 251 AM CDT Tue Mar 17 2020 NMZ027-TXZ270-172100- /O.UPG.KMAF.HW.A.0009.200317T2000Z-200318T0200Z/ /O.NEW.KMAF.HW.W.0016.200317T2000Z-200318T0200Z/ /O.NEW.KMAF.HW.A.0010.200319T0900Z-200320T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 151 AM MDT Tue Mar 17 2020 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING... * WHAT...For the High Wind Warning, southwest winds 35 to 45 mph with gusts up to 65 mph expected. For the High Wind Watch, west winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains Above 7000 Feet. * WHEN...For the High Wind Warning, from 2 PM this afternoon to 8 PM MDT this evening. For the High Wind Watch, from late Wednesday night through Thursday evening. * IMPACTS... Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ271-172100- /O.NEW.KMAF.HW.A.0010.200319T0900Z-200320T0300Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 151 AM MDT Tue Mar 17 2020 ...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From late Wednesday night through Thursday evening. * IMPACTS... Travel could be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
551 WWUS74 KMAF 170809 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 309 AM CDT Tue Mar 17 2020 NMZ027-TXZ270-172100- /O.CON.KMAF.HW.W.0016.200317T2000Z-200318T0200Z/ /O.CON.KMAF.HW.A.0010.200319T0900Z-200320T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 209 AM MDT Tue Mar 17 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING... * WHAT...For the High Wind Warning, southwest winds 35 to 45 mph with gusts up to 65 mph expected. For the High Wind Watch, west winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains Above 7000 Feet. * WHEN...For the High Wind Warning, from 2 PM this afternoon to 8 PM MDT this evening. For the High Wind Watch, from late Wednesday night through Thursday evening. * IMPACTS... Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ273-172100- /O.NEW.KMAF.WI.Y.0008.200317T2000Z-200318T0200Z/ Eddy County Plains-Eastern Culberson County- Including the cities of Artesia, Carlsbad, and Carlsbad Caverns NP 309 AM CDT Tue Mar 17 2020 /209 AM MDT Tue Mar 17 2020/ ...WIND ADVISORY IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County. * WHEN...From 3 PM CDT /2 PM MDT/ this afternoon to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ271-172100- /O.CON.KMAF.HW.A.0010.200319T0900Z-200320T0300Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 209 AM MDT Tue Mar 17 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From late Wednesday night through Thursday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
649 WWUS74 KMAF 171950 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 250 PM CDT Tue Mar 17 2020 NMZ027-TXZ270-181200- /O.EXT.KMAF.HW.A.0010.200319T0500Z-200320T0100Z/ /O.CON.KMAF.HW.W.0016.200317T2000Z-200318T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 150 PM MDT Tue Mar 17 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...For the High Wind Warning, southwest winds 35 to 45 mph with gusts up to 60 mph. For the High Wind Watch, west winds 45 to 50 mph with gusts up to 70 mph. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains Above 7000 Feet. * WHEN...For the High Wind Warning, until 8 PM MDT this evening. For the High Wind Watch, from Wednesday evening through Thursday evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ273-180200- /O.CON.KMAF.WI.Y.0008.200317T2000Z-200318T0200Z/ Eddy County Plains-Eastern Culberson County- Including the cities of Artesia, Carlsbad, and Carlsbad Caverns NP 250 PM CDT Tue Mar 17 2020 /150 PM MDT Tue Mar 17 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ271-181200- /O.EXT.KMAF.HW.A.0010.200319T0500Z-200320T0100Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 150 PM MDT Tue Mar 17 2020 ...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From Wednesday evening through Thursday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 17, 12:28 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Mar 17, 12:28 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1228 AM CDT Tue Mar 17 2020
.DISCUSSION...
&&
.AVIATION...
Currently have patchy low clouds and fog over parts of the area...
expect these to expand to all TAF locations before morning. Some
airports may only see MVFR conditions but most will drop to IFR
with LIFR vsbys possible in dense fog. Conditions will return to
VFR by midday as S to SW wind picks up.
&&
PREV DISCUSSION... /issued 245 PM CDT Mon Mar 16 2020/
DISCUSSION...
VIS sat imagery and sfc observations show that the fog/stratus that
has plagued the lower elevations the past few days is slow to burn
off this afternoon. No clouds were noted over the highlands, and
mesoanalysis shows sbcapes in excess of 3000 J/kg over the srn Big
Bend. Late this afternoon, models are in general agreement in
developing convection along a weak dryline south of the border,
which will then develop northward across the river this evening. Mid-
lvl lapse rates in excess of 8C/km along the river, as well as
increasing deep-lyr shear ahead of an approaching 250mb jet, will
result in a minimal risk of svr activity over the Big Bend Area into
this evening. Farther north, we've continued a mention of fog, as
conditions look similar to the past few nights.
Tuesday, the trough off the west coast near the Bay Area will is
forecast to split in two, and send the srn shortwave into Baja del
Norte by 18Z Wed. This will ramp up SW flow aloft over West Texas
and Southeast New Mexico, bringing westerly flow onto the higher
terrain. The NAM12 develops a mtn wave over the Guadalupes by late
afternoon, and we've issued a watch for marginal high winds there
for a few hours. This increased westerly flow will also begin
sharpening up a dryline, where convection is likely to develop
during the afternoon. 40-50kts of deep lyr shear and steep mid-lvl
lapse rates will continue the threat of severe cells, everywhere
east of KMAF, aided by a 40kt LLJ to maintain moisture after dark.
Wednesday, the srn trough begins ejecting NE thru the Four Corners,
w/the 250mb jet over the region increasing 0-6km bulk shear to 70-80
kts over the area. This will result in another bout of severe
convection...perhaps our best chances at precip this forecast. High
winds will be likely in the Guadalupes, but we'll defer this to
later shifts.
As the trough ejects into the Central Plains Thu, a Pac front will
scour moisture east, making for a dry, windy day across the region.
Unfortunately, a strong cold front is forecast to follow the Pac
front Thu night, taking temps well-blo normal thru the weekend.
During this time, SW flow aloft will allow minor disturbances to
move thru the area over the weekend, resulting in mostly isolated
convection for the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 57 76 54 71 / 50 40 90 0
Carlsbad 51 75 47 66 / 10 50 50 0
Dryden 60 80 57 82 / 80 40 50 0
Fort Stockton 57 80 53 75 / 30 40 60 0
Guadalupe Pass 47 64 40 55 / 10 60 50 0
Hobbs 51 72 46 65 / 10 50 70 0
Marfa 49 73 43 69 / 20 40 50 0
Midland Intl Airport 56 77 52 70 / 30 50 90 0
Odessa 56 77 52 69 / 30 50 80 0
Wink 55 80 51 71 / 10 40 70 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday afternoon through Tuesday evening
for Guadalupe Mountains of Eddy County.
TX...High Wind Watch from Tuesday afternoon through Tuesday evening
for Guadalupe Mountains Above 7000 Feet.
&&Hazardous weather outlook, Mar 16, 2:09 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Mon Mar 16 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-171915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 209 PM CDT Mon Mar 16 2020 /109 PM MDT Mon Mar 16 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms are possible through tonight across the Trans Pecos including the Davis Mountains, Big Bend area and the Lower Trans Pecos. Storms may be accompanied by frequent lightning, hail, gusty winds, and brief heavy rainfall. Patchy areas of fog will be possible across much of the area Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe thunderstorms Tuesday and Wednesday across most all areas, especially the Permian Basin. Severe storms may be accompanied by large hail, damaging winds, heavy rainfall, and an isolated tornado. It will turn very windy Tuesday afternoon across the higher elevations of the Guadalupe Mountains and a high wind watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Tuesday and Wednesday. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 7:20 PM CDT | Special Weather Statement | MAF | Brewster | 25 min |
| Mar 16, 7:33 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| Mar 16, 7:37 PM CDT | Special Weather Statement | MAF | 23 min | |
| Mar 16, 7:48 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| Mar 16, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 45 min |
| Mar 17, 2:51 AM CDT | High Wind Watch | MAF | Culberson | 36 hr |
| Mar 17, 3:09 AM CDT | Wind Advisory | MAF | Culberson | 18 hr |
| Mar 17, 3:40 PM CDT | Special Weather Statement | MAF | Borden | 50 min |
| Mar 17, 3:47 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 43 min |
| Mar 17, 4:05 PM CDT | Special Weather Statement | MAF | Dawson | 40 min |
| Mar 17, 4:09 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 51 min |
| Mar 17, 4:39 PM CDT | Special Weather Statement | MAF | Crane | 51 min |
| Mar 17, 4:55 PM CDT | Special Weather Statement | MAF | Borden | 50 min |
| Mar 17, 5:12 PM CDT | Special Weather Statement | MAF | Crane | 48 min |
| Mar 17, 5:13 PM CDT | Special Weather Statement | MAF | Upton | 47 min |
| Mar 17, 5:24 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 2 hr |
| Mar 17, 5:27 PM CDT | Special Weather Statement | MAF | Scurry | 48 min |
| Mar 17, 5:39 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| Mar 17, 6:33 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| Mar 17, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
Nearby
High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.